Alert archive / New York / Special Weather Statements in 2023

Special Weather Statement, NWS Albany, NY

August 10, 2023Rensselaer County, New York; Bennington County, Vermont

NWS Albany, NY issued this special weather statement at Aug 10, 2023, 8:12 PM EDT for Rensselaer County, New York; Bennington County, Vermont. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2023, 8:12 PM EDT (00:12 UTC)
Expired
Aug 10, 2023, 9:00 PM EDT
In force
48 min
Issued by
NWS Albany, NY
Hail
0.00 in
Wind
40

Counties Rensselaer County, NY, Bennington County, VT

The radar

The Albany radar (KENX), 78 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS81 KALY 110012
SPSALY

Special Weather Statement
National Weather Service Albany NY
812 PM EDT Thu Aug 10 2023
 
MAZ001-NYZ053-054-084-VTZ013-014-110100-
Northern Berkshire MA-Western Rensselaer NY-Eastern Rensselaer NY-
Southern Washington NY-Western Windham VT-Bennington VT-
812 PM EDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of northeastern
Berkshire, southeastern Washington, northern Rensselaer, southwestern
Bennington and west central Windham Counties through 900 PM EDT...

At 811 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge to near West Sand Lake. Movement
was east at 30 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Heavy rains could cause ponding of water 
         on roads and in urban or poor drainage areas.

Locations impacted include...
Bennington, North Adams, Hoosick Falls, Arlington, Stratton, Adams,
Williamstown, Shaftsbury, Pownal, Cheshire, Grafton, Berlin,
Cambridge, Stamford, New Ashford, West Sand Lake, Averill Park,
Wynantskill, Brunswick and Sand Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4274 7301 4274 7302 4270 7302 4255 7308
      4261 7369 4305 7343 4309 7287
TIME...MOT...LOC 0011Z 259DEG 25KT 4298 7331 4263 7365 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

MEM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 10, 7:23 PM EDT, 49 minutes earlier.

Area forecast discussion, Aug 10, 7:23 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
723 PM EDT Thu Aug 10 2023

.SYNOPSIS...
Showers and isolated thunderstorms, some with locally
heavy rainfall, are expected to move across the region through the
early evening hours, before clearing occurs for later tonight.
Although dry, breezy and comfortable weather is expected on Friday,
more unsettled weather will return for Saturday with another threat
for showers and thunderstorms.  The chance for showers and
thunderstorms will continue into early next week as well.

&&

.NEAR TERM /THROUGH FRIDAY/...
.UPDATE as of 722 PM EDT...The southern stream energy and
cyclone has slipped south and east of the region and Long
Island. The northern stream short-wave and associated moisture
is finally filling in and moving across east-central NY
including the Capital Region. Some rainfall rates around a half
an inch an hour are possible with a few embedded rumbles of
thunder. The showers should taper off between 8-10 pm. We
retooled the PoPs based on the radar and CAMs trends. Lows will
be in the 50s to lower 60s with some patchy fog developing where
the clouds clear overnight.

.PREV DISCUSSION [336 PM EDT]...Large upper level low is
currently north of Lake Huron over Ontario. This feature is
sparking lots of convection to the east across Ontario and
Quebec. Meanwhile, another disturbance (a former MCV) is lifting
across the mid Atlantic and will be passing south of southern
New England for this evening.

Visible satellite imagery, surface observations and web cam
imagery continues to show widespread clouds in place over the
region. SPC mesoanalysis shows SBCAPE mainly under 1000 J/kg
across our area thanks to the widespread cloud cover. Meanwhile,
it is more unstable north/northwest of the area over the
Ontario and Quebec (closer to the upper level disturbance) and
widespread heavy showers and t-storms are ongoing over that
area. Some of this activity has spread south into the northern
Adirondacks and Champlain Valley, although the heaviest activity
is generally staying north of the area. Some lighter showers are
moving across the southern Adirondacks, but rainfall rates are
mostly under a tenth of an inch per hour and thunder is limited.
A few additional showers and embedded t-storms are also ongoing
across western and central NY, but this activity is more
scattered. CAMs suggest some of this activity will spread
eastward across our northern areas this evening as well. While
the threat for severe weather looks limited due to the poor
lapse rates and limited instability, there could be some locally
heavy downpours.

Meanwhile, another disturbance will be passing by to the south.
This disturbance, which is a remnant MCV, is passing across the
mid Atlantic and will be moving by to the south for this
afternoon. There are some heavier rain showers NJ and the NYC
area, but model projections show the worst of this activity
should pass by to the south. A few heavier downpours are
spreading into parts of Dutchess and Litchfield Counties, with
rainfall rates over a half inch per hour. Radar trends would
suggest the heaviest showers/storms will stay to the south/east,
but some of the isolated heavier downpours could lead to some
flooding of urban and low lying areas through this evening for
far southern and eastern parts of the area.

Based on the hires CAMs, any precip should be winding down
between 9 PM and Midnight, with all activity passing off into
New England, as both disturbances move to the east. Cloud cover
will decrease later in the overnight with temperatures dropping
into the 50s to lower 60s. There should be enough clouds and a
lingering breeze to prevent much fog from forming.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Dry and quiet weather will return for Friday in the wake of the
departing storm systems. With clearing skies, it will be a
comfortable day with a mostly sunny sky and decreasing humidity.
There will be enough of a pressure gradient to keep a gusty
westerly breeze in place through the day. Daytime temps will be
in the 70s for most of the area. With a mostly clear sky and
diminishing wind, temps should fall into the 50s for the area
for Friday night.

On Saturday, another storm system will be approaching from the
Great Lakes. Both the approaching disturbance and a pre-frontal
surface trough will allow for the threat for some showers and
thunderstorms.  Models aren't in exact agreement regarding the
timing, but a broken line of convection is expected for the
afternoon and evening hours. Decent instability should be in
place (CAPE values about 1000-2000 J/kg) and fast mid level flow
will allow for enough shear (about 30-40 kts of 0-6 km bulk
shear), so there will be a threat for some stronger thunderstorms,
depending on the exact timing of the forcing. Outside of the
convection, it should be partly sunny and more humid than
Friday, with daytime temps reaching into the low to middle 80s.

The threat for some lingering showers may continue into Saturday
night with the upper level low passing by to the north.
Outside of the precip threat, it will be mostly cloudy with
lows in the 60s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A few showers could linger into Sunday morning depending on the
exact timing of the passing disturbance. Otherwise, skies will
be clearing through the day on Sunday with highs in the mid 70s
to mid 80s. Dewpoints will be fairly high to start the day but
may finally start dropping towards evening.

Dry and quiet weather is expected for Sunday night into most of
Monday, but another storm system will be approaching for late
Monday/Monday night into Tuesday. This will be another closed
low lifting from the Great Lakes towards the Northeast, but
models seem to suggest that low will be starting to open up and
weaken as it heads towards the Northeast. It's still unclear if
a secondary coastal surface low may develop as well. Either way,
the threat for showers and possible thunderstorms should be in
place for Monday night/Tuesday and the muggy air mass could
allow for some heavier downpours. Behind this system, drier
weather looks to return for the middle portion of the week.

Otherwise, temps will be close to normal for early next week,
with highs in the mid 70s to mid 80s and lows generally in the
mid 50s to mid 60s.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
Scattered showers are tracking across the terminals this
afternoon with breaks of dry time in between. Showers are
falling from a high cloud deck so VFR ceilings will likely be
maintained through early evening. However, a few enhanced areas
of rain and even some embedded thunderstorms are possible
between 20 and 00 UTC today so included a TEMPO group for
potential MVFR visibility at ALB, PSF and POU. Included VCTS at
GFL starting at 21 UTC through early evening where convection
has been tracking through the southern Adirondacks. A line of
strong thunderstorms currently in southern Canada is approaching
the US border and should continue tracking eastward early this
evening. Guidance is in good agreement that this should diminish
with the loss of daytime heating so we show dry conditions by 03
UTC for the terminals; however, should this line hold together
and be maintained, we may need to extend our shower and
thunderstorm mention through this evening.

Assuming the aforementioned Canadian storms do not reach our
area, we should see skies quickly clear by 03 - 05 UTC with
clear skies overnight. Some patchy fog may develop at GFL and
perhaps PSF towards early morning (08 - 11 UTC) but we only had
enough confidence to show fog at GFL. Clear skies through the
end of the TAF period.

South to southeast winds sustained 8 - 12kts through this
afternoon then turn light and variable tonight. However, winds
could be just strong enough to reduce fog formation towards the
pre-dawn hours. By 13 - 15 UTC, westerly winds should increase
and turn breezy with westerly winds ranging 10-18kts with gusts
up to 20-25kts.

Outlook...

Friday Night: No Operational Impact. NO SIG WX.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
Monday Night: High Operational Impact. Likely SHRA.
Tuesday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis/Wasula
NEAR TERM...Frugis/Wasula
SHORT TERM...Frugis
LONG TERM...Frugis
AVIATION...Speciale
Hazardous weather outlook, Aug 10, 3:39 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
339 PM EDT Thu Aug 10 2023

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
339 PM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central and eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Showers and non-severe thunderstorms are expected through the late
evening hours. Locally heavy downpours could result in some flooding
of urban, poor drainage and low lying areas, mainly for southern
parts of the area.  There is a marginal risk for excessive rainfall
across the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms Saturday afternoon and evening,
with a marginal risk for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 10, 4:33 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Albany NY
433 PM EDT Thu Aug 10 2023

NYZ041-083-102100-
Southeast Warren NY-Northern Saratoga NY-
433 PM EDT Thu Aug 10 2023

...A strong thunderstorm will impact portions of south central Warren
and northern Saratoga Counties through 500 PM EDT...

At 433 PM EDT, Doppler radar was tracking a strong thunderstorm near
Corinth, or 13 miles northwest of Saratoga Springs, moving northeast
at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corinth, Lake Luzerne, Hadley, Randall Corner, Danielstown, South
Corinth, Fourth Lake, Conklingville, Palmer, Hartman, Lynnwood,
Overlook and Lake Luzerne-Hadley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4317 7399 4324 7404 4338 7385 4321 7370
TIME...MOT...LOC 2033Z 237DEG 14KT 4322 7396

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MEM
Special weather statement, Aug 10, 8:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
812 PM EDT Thu Aug 10 2023

MAZ001-NYZ053-054-084-VTZ013-014-110100-
Northern Berkshire MA-Western Rensselaer NY-Eastern Rensselaer NY-
Southern Washington NY-Western Windham VT-Bennington VT-
812 PM EDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of northeastern
Berkshire, southeastern Washington, northern Rensselaer, southwestern
Bennington and west central Windham Counties through 900 PM EDT...

At 811 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cambridge to near West Sand Lake. Movement
was east at 30 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rains could cause ponding of water
         on roads and in urban or poor drainage areas.

Locations impacted include...
Bennington, North Adams, Hoosick Falls, Arlington, Stratton, Adams,
Williamstown, Shaftsbury, Pownal, Cheshire, Grafton, Berlin,
Cambridge, Stamford, New Ashford, West Sand Lake, Averill Park,
Wynantskill, Brunswick and Sand Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4274 7301 4274 7302 4270 7302 4255 7308
      4261 7369 4305 7343 4309 7287
TIME...MOT...LOC 0011Z 259DEG 25KT 4298 7331 4263 7365

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MEM

Nearby

Special Weather Statements in New York, 2023Special Weather Statements in Vermont, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.